Wisconsin, 2002

Heat in Wisconsin, July 8, 2002

July 8, 2002 · NWS MKX · 20 events in 20 counties and zones

A single-day heat wave affected a few counties in south-central and southeast Wisconsin, resulting in about a dozen people being treated for the affects of heat at local hospitals. Maximum temperatures were in the lower to mid 90s, and morning lows were in the lower 70s.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A single-day heat wave affected a few counties in south-central and southeast Wisconsin, resulting in about a dozen people being treated for the affects of heat at local hospitals. Maximum temperatures were in the lower to mid 90s, and morning lows were in the lower 70s. Afternoon heat index values reached 105 to 108 for at least 3 hours in Rock, Walworth, Racine, and Kenosha counties, meeting the official threshold value for daytime heat indices which is 105 or higher for 3 hours or more. Elsewhere across south-central and southeast Wisconsin heat indices were in the 95 to 104 range. Southwest winds of 13 to 22 kts (15 to 25 mph) offered little relieve.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 8, 9:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 8, 9:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1045 AM CDT MON JUL 8 2002

FCST FOCUS FOR THIS AFTN ON SVR STORM THREAT AND HEAVY RAIN.

VERY POSITIVE TILT TO DEEP/WEAK TROF DROPPING IN PRODUCING WRLY
FLOW AT MOST LEVELS.  LLV CONVERGENCE LIMITED AS SFC LOW AND ASSOC
CDFNT ARE SHOWING A WEAKENING TREND.  ORIENTATION OF BNDRY ALSO
PRECLUDES GOOD LLV FORCING.  SOUNDINGS ARE WARM WHICH IS LIMITING
AVAILABLE CAPE. CAPES OFF THE NEW 12Z ETA PROG SOUNDINGS FOR MSN HAVE
NOW DROPPED BELOW 1000 FOR THIS AFTN. ETA QPF ACTUALLY SHOWS QPF
AMOUNTS DIMINISHING AFTER 18Z...PRODUCING UNDER A TENTH OF AN INCH AT
MKE AND LESS THAN 1/2 INCH AT MSN FOR THE EVENT.

OBSERVED PRECIP WATER ON RGNL SOUNDINGS SHOWS 1 1/2 TO NR 2
INCHES...SUGGESTING WHERE PCPN DOES MOVE IN...IT WILL BE HEAVY...BUT
ISOLATED.

WL CONTINUE HIGH POPS...BUT THREAT FOR SVR AND HEAVY RAIN LOOKS
DIMINISHED COMPARED TO 12 HOURS AGO.

.MKX...NONE.

DAVIS

In the hours before

Special weather statement, Jul 8, 5:00 AM CST, 6 hours before
WIZ046-047-051-052-056>060-062>072-081600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CDT MON JUL 8 2002

...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

DAY 1 HAZARD...THIS IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN.

DAY 1 PROBABLE EFFECT...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL
ARE POSSIBLE WITH SEVERE THUNDERSTORMS. LOCALLY HEAVY RAINFALL MAY
CAUSE FLOODING IN URBAN AREAS.

DISCUSSION...A FRONTAL BOUNDARY MOVING SOUTHEAST FROM NORTHWEST
WISCONSIN WILL INTERACT WITH MOIST AND UNSTABLE AIR OVER THE REGION
TO PRODUCE WIDESPREAD THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A
FEW THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS...LARGE HAIL.
LOCALLY HEAVY RAIN UP TO 2 INCHES MAY CAUSE FLOODING IN URBAN AREAS.

OUTLOOK FOR DAY 2 TUESDAY...THERE IS NO RISK OF SEVERE
THUNDERSTORMS.

SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY LIKELY BE NEEDED THIS
AFTERNOON AND TONIGHT.

ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN
OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS. CHECK OUR
WEB SITE AT WWW.CRH.NOAA.GOV/MKX

TZ
Special weather statement, Jul 8, 10:00 AM CST, 1 hour before
WIZ046-047-051-052-056>060-062>072-082130-

SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1100 AM CDT MON JUL 8 2002

...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

DAY 1 HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN.

DAY 1 PROBABLE EFFECT...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL
ARE POSSIBLE WITH SEVERE THUNDERSTORMS. LOCALLY HEAVY RAINFALL MAY
CAUSE FLOODING IN URBAN AREAS.

DISCUSSION...CONDITIONS HAVE BECOME A LITTLE LESS FAVORABLE FOR
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AS AN APPROACHING
FRONT HAS WEAKENED AND DEEP UPWARD VERTICAL MOTION HAS DIMINISHED.
HOWEVER...WHAT REMAINS OF THESE FEATURES WILL STILL INTERACT WITH A
VERY MOIST AND UNSTABLE AIRMASS IN PLACE. IT IS STILL POSSIBLE A FEW
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL. LOCALLY HEAVY
RAIN UP TO 2 INCHES MAY CAUSE FLOODING IN URBAN AREAS.

OUTLOOK FOR DAY 2 TUESDAY...THERE IS NO RISK OF SEVERE
THUNDERSTORMS.

SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY LIKELY BE NEEDED THIS
AFTERNOON AND TONIGHT.

ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN
OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS. CHECK OUR
WEB SITE AT WWW.CRH.NOAA.GOV/MKX

DAVIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 heat. Local standard time, as filed.

Heat, Rock

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Rock forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Heat, Racine

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Racine forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Heat, Kenosha

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Kenosha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Heat, Walworth

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Walworth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Heat, Marquette

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Marquette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Heat, Green Lake

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Green Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Heat, Fond du Lac

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Fond du Lac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Heat, Sheboygan

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Sheboygan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Heat, Sauk

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Sauk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Heat, Columbia

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Columbia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Heat, Dodge

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Dodge forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Heat, Washington

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Heat, Ozaukee

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Ozaukee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

d

Heat, Iowa

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Iowa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

d

Heat, Dane

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Dane forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Heat, Waukesha

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Waukesha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Heat, Milwaukee

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Milwaukee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Heat, Lafayette

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Lafayette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Heat, Green

When
July 8, 11:00 AM CST to 11:59 PM CST
Where
Green forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307951, 5307952, 5307953, 5307954, 5307955, 5307956, 5307957, 5307958, 5307959, 5307960, 5307961, 5307962, 5307963, 5307964, 5307965, 5307966, 5307967, 5307968, 5307969, 5307970.